Status epilepticus associated with platinum chemotherapy in a patient with cervical cancer: A case report

6Citations
Citations of this article
11Readers
Mendeley users who have this article in their library.

Abstract

Background: While peripheral neuropathy is a common side effect of platinum-based chemotherapy, central nervous system (CNS) toxicity, such as encephalopathy or seizures, appears to be rare. This manuscript describes the only reported case of nonconvulsive status epilepticus associated with cisplatin in a cervical cancer patient who does not have other underlying medical conditions. Case presentation: The patient is a 54-year-old Chinese female with recurrent stage IIIB moderately differentiated squamous cell carcinoma of the cervix who was being treated with cisplatin and topotecan. During the sixth cycle of this regimen, the patient presented with mental status changes. While imaging and laboratory values were within normal limits, the patient's EEG revealed nonconvulsive status epilepticus. After appropriate intervention, she made a complete recovery with no further seizures. The patient currently remains on antiepileptic therapy, but is no longer receiving cisplatin. Conclusion: Patients who present with new onset seizures should primarily be evaluated for underlying medical conditions. Among patients who are suspected to have CNS side effects associated with platinum use, we recommend avoidance of platinum agents in future chemotherapeutic regimens. Although rare, providers should be aware of the potential for CNS toxicity associated with this drug class.

Cite

CITATION STYLE

APA

Holman, L. L., Ren, Y., & Westin, S. N. (2015). Status epilepticus associated with platinum chemotherapy in a patient with cervical cancer: A case report. BMC Cancer, 15(1). https://doi.org/10.1186/s12885-015-1755-2

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free